How to not die on your night out

103

For as long as university students have partied, there have been tips and guidelines. There are the obvious ones like designated drivers, buddy systems, and ways to cure a hangover.

We want to address some other ones. It is important to have life-saving advice for problems that are not discussed as often, and we hope you can take this knowledge and use it in ways that will help you or those around you.

Consider everything that is in your system before drinking.

Many people forget or don’t realize that many of the prescription or over-the-counter medications they are taking could be impacted by alcohol consumption.

Taking antibiotics and drinking can increase the risk of overdose and can cause painful nausea, migraines, and loss of motor coordination.

Alcohol can also reduce the effectiveness of antidepressants and other prescription medications, along with diminishing cognitive abilities and again increasing your chance of overdose.

When you drink on certain medications, the effects of alcohol are multiplied and one beer can feel like six.

If you are unsure if the medication you are taking will react with alcohol, always consult your pharmacist or healthcare provider. Simply calling a pharmacy can get you an answer to this question.

Set up emergency contacts on your phone.

It is always good to have an emergency contact and knowing who that will be for a night out is crucial. Most phones have settings that allow an ICE, In Case of Emergency, contacts to be viewed without unlocking the phone.

They also allow the use of medical information, such as allergies and conditions, that can save paramedics time and ultimately save your life.

Only people opening your phone in emergencies can see the contact and will know who to advise of any emergency.

Bonus: This is extra handy if you lose your phone somewhere as well, as an honest person can contact your ICE and you don’t need to retrace your steps mid-hangover the next morning.

Naloxone knowledge

We are not advocating for the use of opioids or any other drugs, by any means, but it happens and when overdose happens, Naloxone can save a life.

With the increased and dangerous use of opioids at parties, it could be beneficial to get your own Naloxone kit to carry on a night out.

Having this kit can provide an extra sense of support when you are out at parties and bars and can be picked up with training at Avenue B in Saint John.

Opioid overdoses include those from oxy, codeine, fentanyl, heroin, and morphine, as well as any drugs that may have been laced with them.

Naloxone will not hurt anyone who is not overdosing but is important that, if they are overdosing, to call 9-1-1 even if Naloxone has reversed the overdose.

First-aid kits, AED, and Epi-pens

Whether you are sober or drinking, knowing where these things are, and how to use them, is absolutely crucial.

Even when you aren’t partying, these things should be easily accessible. The more people that are trained to use them, the more likely someone is to survive anaphylactic shock, heart failure, etc.

Signs of alcohol poisoning

Signs of alcohol poisoning include vomiting, seizures, slow or irregular breathing, pale or blue skin, loss of consciousness, low body temperature, and confusion. Not all of these symptoms have to be present and you can check out more about what to do here.

A drug overdose is equally serious and can look different depending on the type of substance that was ingested. It is important that, if you are making the decision to use illicit substances on a night out, understand what you are taking and understand the risks.

Drink more (water)

We have all been told drinking water before bed helps with a hangover, but what is easier to accomplish (and is even more effective in preventing a hangover) is to drink water in between alcoholic beverages.

Despite modern myth, water does not make you any less drunk, but there is a better chance you will feel less awful in the morning.

SafeRide

UNB SafeRide is a program that runs Monday – Friday, 6 p.m. until midnight. You can contact them by phone at 506-650-0052.

With a valid student ID, SafeRide will pick you up from your location and bring you to campus or pick you up from campus and bring you to your preferred location.

Disclaimer: The Baron does not advocate for the use of illicit substances. This article is to serve as a guide for what to do during overdose and how to save someone who has chosen to consume illicit substances.

Do not consume anything if you do not know what is in it, what it will do, or where it came from. The safest way to minimize risk is to abstain from the use of any illicit substance.